Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Columbia, SC

June 25, 2004Columbia County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2004, 5:11 PM EDT for Columbia County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 5:11 PM EDT (21:11 UTC)
Expired
Jun 25, 2004, 5:45 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Columbia County, GA

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS52 KCAE 252111
SVRCAE
GAC073-252145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  THIS INCLUDES THE CITIES OF APPLING AND EVANS

* UNTIL 545 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 20 MILES WEST OF      
  EVANS...OR ABOUT OVER THOMSON...AND MOVING NORTHEAST AT 35 MPH.    
  EXPECT DAMAGING WINDS WITH THIS STORM.


REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 
1 800 775 7199.

LAT...LON 3363 8243 3340 8229 3355 8209 3368 8228

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:15 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 25, 2:15 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT FRI JUN 25 2004

.SHORT TERM...
THIS AFTERNOON THROUGH SATURDAY...
UPPER LEVEL IMPULSE CURRENTLY MOVING UP INTO S TENN/NW ALA...
SPAWNING SURFACE LOW AND LOW LEVEL JET. RESULTANT ISENTROPIC LIFT
LEADING TO WIDESPREAD RAIN ACROSS TENN AND NC MOUNTAINS. FARTHER
SOUTH AND SOUTHEAST...MORE SUN AND MODERATE INSTABILITIES IN ADDITION
TO SURFACE TROUGH LEADING TO SCATTERED THUNDERSTORM DEVELOPMENT FROM
NC INTO UPSTATE SC...AND BACK ACROSS GA. LATEST SPC DAY ONE OUTLOOK
HAS PORTIONS OF THE FORECAST AREA (FA) IN A SLIGHT RISK FOR SEVERE.
CONCERN IS LOW TO MID LEVEL WIND FIELDS LEADING TO SOME DOWNBURST
WIND POTENTIAL IN SOME OF THE STRONGER STORMS.

MODELS HAVE IMPULSES MOVING NE...WITH THE FIRST ONE RIDING BY TO OUR
NORTH LATE TONIGHT/EARLY SAT. ETA HAS WEAK IMPULSE COMING UP FROM THE
SW SAT.  GFS CONTINUES TO INDICATE STRONGER ONE...BUT IS SLOWER WITH
TIMING THIS RUN...COMING THROUGH SAT AFTERNOON INSTEAD OF EARLY
MORNING. GFS MAY BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS...
THOUGH HAS BEEN RELATIVELY CONSISTENT OF LATE.  AT THE SURFACE...MAIN
FRONT TO STAY TO OUR NORTH SAT.

REGARDLESS OF TIMING/STRENGTH OF UPPER FEATURES...LOW LEVEL MOISTURE
AND DIURNAL HEATING SHOULD ALLOW FOR SCATTERED THUNDERSTORMS.

&&

.LONG TERM...
SUNDAY THROUGH FRIDAY...
ETA TRENDING FURTHER SOUTH ON FRONTAL POSITION AND COMING MORE IN
LINE WITH GFS...POSITION ACROSS CENTRAL FA LATE SAT NT/EARLY SUN.
GFS STRONGER WITH UPPER ENERGY/SFC LOW RIDING ACROSS SUNDAY
AFTERNOON. APPEARS FRONT TO LIFT OR STAY JUST NORTH OF FA
MON/TUE. 12Z GFS RUN BRINGS FRONT DOWN ACROSS THE SOUTHERN FA BY 12Z
WED. 00Z GFSLR AND LATEST HPC PROGS KEEP FRONT JUST TO OUR NORTH
THROUGH THE FORECAST PERIOD. AGAIN...WONT TRY TO WORRY ABOUT SPECIFIC
TIMING/STRENGTH OF MISCELLANEOUS FEATURES. BIG PICTURE INDICATES
PLENTIFUL MOISTURE...A LOW LEVEL BOUNDARY...AND POSSIBLY UPPER
ENERGY...WHICH SHOULD LEAD TO CHANCE POPS. WONT MAKE SIGNIFICANT
CHANGES TO EXTENDED RANGE...AND WILL GENERALLY GO WITH A
CLIMATLOGICAL FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     71  88  70  88 /  60  40  40  40
AUGUSTA      70  88  69  88 /  60  40  40  40
SUMTER       71  88  70  88 /  60  40  40  30
ORANGEBURG   72  89  71  88 /  60  40  40  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 25, 5:12 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
512 AM EDT FRI JUN 25 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
512 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS
EVENING. MODERATE INSTABILITY COMBINED WITH AN UPPER LEVEL
DISTURBANCE WILL PRODUCE A FEW STRONG STORMS AND ISOLATED INSTANCES
OF DAMAGING WIND GUSTS. HEAVY RAINFALL IS ALSO POSSIBLE WITH AMOUNTS
OF 2 TO 3 INCHES. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:54 PM EDTSevere Thunderstorm WarningCAEMcDuffie51 min
Jun 25, 5:44 PM EDTSevere Thunderstorm WarningCAERichmond46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.